Inventiones mathematicae

, 177:415 | Cite as

Some new monotonicity formulas and the singular set in the lower dimensional obstacle problem

  • Nicola Garofalo
  • Arshak Petrosyan


We construct two new one-parameter families of monotonicity formulas to study the free boundary points in the lower dimensional obstacle problem. The first one is a family of Weiss type formulas geared for points of any given homogeneity and the second one is a family of Monneau type formulas suited for the study of singular points. We show the uniqueness and continuous dependence of the blowups at singular points of given homogeneity. This allows to prove a structural theorem for the singular set.

Our approach works both for zero and smooth non-zero lower dimensional obstacles. The study in the latter case is based on a generalization of Almgren’s frequency formula, first established by Caffarelli, Salsa, and Silvestre.

Mathematics Subject Classification (2000)



  1. 1.
    Almgren, F.J. Jr.: Dirichlet’s problem for multiple valued functions and the regularity of mass minimizing integral currents. In: Minimal Submanifolds and Geodesics. Proc. Japan-United States Sem., Tokyo, 1977, pp. 1–6. North-Holland, Amsterdam (1979) Google Scholar
  2. 2.
    Alt, H.W., Caffarelli, L.A., Friedman, A.: Variational problems with two phases and their free boundaries. Trans. Am. Math. Soc. 282(2), 431–461 (1984) CrossRefMathSciNetGoogle Scholar
  3. 3.
    Athanasopoulos, I., Caffarelli, L.A.: Optimal regularity of lower dimensional obstacle problems. Zap. Naucn. Semin. St.-Peterb. Otd. Mat. Inst. Steklova (POMI) 310(35), 49–66 (2004). Kraev. Zadachi Mat. Fiz. i Smezh. Vopr. Teor. Funkts. [34], 226 (English, with English and Russian summaries); English transl. J. Math. Sci. (NY) 132(3), 274–284 (2006) zbMATHGoogle Scholar
  4. 4.
    Athanasopoulos, I., Caffarelli, L.A., Salsa, S.: The structure of the free boundary for lower dimensional obstacle problems. Am. J. Math. 130(2), 485–498 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Caffarelli, L.A.: Further regularity for the Signorini problem. Commun. Partial Differ. Equ. 4(9), 1067–1075 (1979) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Caffarelli, L.A.: The obstacle problem revisited. J. Fourier Anal. Appl. 4(4–5), 383–402 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Caffarelli, L.A., Rivière, N.M.: Asymptotic behaviour of free boundaries at their singular points. Ann. Math. (2) 106(2), 309–317 (1977) CrossRefMathSciNetGoogle Scholar
  8. 8.
    Caffarelli, L., Salsa, S., Silvestre, L.: Regularity estimates for the solution and the free boundary of the obstacle problem for the fractional Laplacian. Invent. Math. 171(2), 425–461 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Caffarelli, L., Silvestre, L.: An extension problem related to the fractional Laplacian. Commun. Partial Differ. Equ. 32(7–9), 1245–1260 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Cont, R., Tankov, P.: Financial Modelling with Jump Processes. Chapman and Hall, CRC Financial Mathematics Series. Chapman and Hall, CRC, Boca Raton (2004) zbMATHGoogle Scholar
  11. 11.
    Duvat, G., Lions, J.L.: Les inequations en mechanique et en physique. Dunod, Paris (1972) Google Scholar
  12. 12.
    Friedman, A.: Variational Principles and Free-Boundary Problems. Pure and Applied Mathematics. Wiley, New York (1982). A Wiley-Interscience Publication zbMATHGoogle Scholar
  13. 13.
    Garofalo, N., Lin, F.-H.: Monotonicity properties of variational integrals A p weights and unique continuation. Indiana Univ. Math. J. 35(2), 245–268 (1986) zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Garofalo, N., Lin, F.-H.: Unique continuation for elliptic operators: a geometric-variational approach. Commun. Pure Appl. Math. 40(3), 347–366 (1987) zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Kikuchi, N., Oden, J.T.: Contact Problems in Elasticity: A Study of Variational Inequalities and Finite Element Methods. SIAM Studies in Applied Mathematics, vol. 8. Society for Industrial and Applied Mathematics, Philadelphia (1988) zbMATHGoogle Scholar
  16. 16.
    Monneau, R.: On the number of singularities for the obstacle problem in two dimensions. J. Geom. Anal. 13(2), 359–389 (2003) MathSciNetGoogle Scholar
  17. 17.
    Monneau, R.: Pointwise estimates for Laplace equation. Applications to the free boundary of the obstacle problem with Dini coefficients. Preprint (2007) Google Scholar
  18. 18.
    Silvestre, L.: Regularity of the obstacle problem for a fractional power of the Laplace operator. Commun. Pure Appl. Math. 60(1), 67–112 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Ural’tseva, N.N.: On the regularity of solutions of variational inequalities. Usp. Mat. Nauk 42(6), 151–174 (1987) (Russian); English transl., Russ. Math. Surv. 42(6), 191–219 (1987) MathSciNetGoogle Scholar
  20. 20.
    Weiss, G.S.: A homogeneity improvement approach to the obstacle problem. Invent. Math. 138(1), 23–50 (1999) zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Whitney, H.: Analytic extensions of differentiable functions defined in closed sets. Trans. Am. Math. Soc. 36(1), 63–89 (1934) CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Department of MathematicsPurdue UniversityWest LafayetteUSA

Personalised recommendations